Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 32, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 2, 1997, 12:44 PM EDT for Leelanau County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 1997, 12:44 PM EDT (16:44 UTC)
- Expired
- Jul 2, 1997, 1:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Leelanau County, MI
The radar
The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 021644 RRA
SVRAPN
MIZ514-535-536-MIC089-021730-
BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1244 PM EDT WED JUL 2 1997
* SEVERE THUNDERSTORM WARNING FOR
LEELANAU COUNTY - NORTHWEST LOWER MICHIGAN
* UNTIL 130 PM EDT
* SOME LOCATIONS AFFECTED
LELAND
NORTHPORT
* AT 1240 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
SOUTHWEST OF LELAND. MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.
* THE STORM WILL BE NEAR LELAND BY 1255 PM... AND NEAR NORTHPORT
BY 110 PM.
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!
SMITH
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:52 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 2, 10:52 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1050 AM EDT WED JUL 2 1997 PORTIONS OF FCST AREA ARE LIKELY TO SEE ACTIVE THUNDERSTORMS LATER TODAY... AS EXTREMELY DYNAMIC SYS FOR MID SUMMER COMBINES WITH HIGH AMOUNTS OF MSTR/INSTBY TO CREATE POTENTIALLY EXPLOSIVE WX SITUATION. AT 14Z... SFC FNT WAS LOCATED OVR CNTRL WI. EXTRAPOLATION MOVES FNT TO CNTRL LK MICH BY 18Z... AND TO WRN LWR MI BY 20-21Z. CORRESPONDING 500 MB JET (+70 KTS) IS PROGGED TO PUNCH INTO WRN GRTLKS AFT 18Z... AS LEFT EXIT REGION OF POWERFUL 250 MB JET PRODUCES TREMENDOUS UPR DIVERGENCE ACRS CNTRL/NRN LWR MI. SFC ANALYSIS SHOWS +70F DWPTS SPREADING N ACRS SE WI AND SW LWR MI. MODIFIED APX MRNG SOUNDING (85/69) YEILDS NEARLY 3500 J/KG... LI OF -10... AND TT OF 55. AS SFC FNT... UPR SUPPORT... AND LO LVL MSTR COME TOGETHER WITH DAYTIME HEATING... EXPECT THUNDERSTORMS TO DEVELOP 17-18Z OVR EXTREME WRN LWR. STORMS WL THEN MV ENE AT 30-35 MPH... REACHING NE LWR BY 21Z. PROGGED AFTN WIND FIELDS SUGGEST THAT STORMS WILL LIKELY EVOLVE INTO DYNAMIC BOW ECHO... THOUGH ALIGNMENT OF 850-500 MB WINDS DOESN/T OCCUR UNTIL LATE AFTN. INSTBY/SHEAR COMBINATION RESULTS IN BRN OF ABT 46... SUGGESTING THAT A FEhW STORMS MAY TAKE ON SUPERCELL CHARACTERISTICS. SMITH
In the hours before
Special weather statement, Jul 2, 6:45 AM EDT, 5 hours 59 minutes before
MIZ008-015>036-041-042-030400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 645 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS NORTHERN LOWER MICHIGAN...ESPECIALLY ALONG AND SOUTH OF A TRAVERSE CITY TO ALPENA LINE. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND EMBEDDED NON-SEVERE THUNDERSTORMS WILL MOVE EAST- NORTHEAST AND AFFECT PORTIONS OF NORTHERN LOWER/EASTERN UPPER MICHIGAN WEST OF I-75 THROUGH MID MORNING...THEN AFFECT AREAS EAST OF I-75 BETWEEN MID MORNING AND NOON. A MORE ORGANIZED AREA OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO FORM IN A NORTH-SOUTH FASHION THIS AFTERNOON...FIRST REACHING AREAS WEST OF US-131 IN NORTHWEST LOWER MICHIGAN BETWEEN 2 AND 3 PM. THE AREA OF THUNDERSTORMS IS EXPECTED TO MOVE EAST-NORTHEAST AT 50 MPH...AFFECTING EASTERN UPPER AND NORTH CENTRAL LOWER MICHIGAN BETWEEN 3 AND 5 PM AND NORTHEAST LOWER MICHIGAN EAST M-33 BETWEEN 5 AND 7 PM. THE PRIMARY SEVERE WEATHER THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...WITH HAIL UP TO ONE INCH IN DIAMETER POSSIBLE. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS NORTHERN LOWER MICHIGAN...WITH THE HIGHEST THREAT SOUTH OF M-55 AND EAST OF US-27. THE STORMS WILL MOVE OUT OF THE REGION BY 8 PM. THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME VERY DANGEROUS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. HURLEY
Special weather statement, Jul 2, 6:46 AM EDT, 5 hours 58 minutes before
MIZ008-015>036-041-042-030400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 645 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS NORTHERN LOWER MICHIGAN...ESPECIALLY ALONG AND SOUTH OF A TRAVERSE CITY TO ALPENA LINE. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND EMBEDDED NON-SEVERE THUNDERSTORMS WILL MOVE EAST- NORTHEAST AND AFFECT PORTIONS OF NORTHERN LOWER/EASTERN UPPER MICHIGAN WEST OF I-75 THROUGH MID MORNING...THEN AFFECT AREAS EAST OF I-75 BETWEEN MID MORNING AND NOON. A MORE ORGANIZED AREA OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO FORM IN A NORTH-SOUTH FASHION THIS AFTERNOON...FIRST REACHING AREAS WEST OF US-131 IN NORTHWEST LOWER MICHIGAN BETWEEN 2 AND 3 PM. THE AREA OF THUNDERSTORMS IS EXPECTED TO MOVE EAST-NORTHEAST AT 50 MPH...AFFECTING EASTERN UPPER AND NORTH CENTRAL LOWER MICHIGAN BETWEEN 3 AND 5 PM AND NORTHEAST LOWER MICHIGAN EAST M-33 BETWEEN 5 AND 7 PM. THE PRIMARY SEVERE WEATHER THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...WITH HAIL UP TO ONE INCH IN DIAMETER POSSIBLE. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS NORTHERN LOWER MICHIGAN...WITH THE HIGHEST THREAT SOUTH OF M-55 AND EAST OF US-27. THE STORMS WILL MOVE OUT OF THE REGION BY 8 PM. THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME VERY DANGEROUS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. HURLEY
Special weather statement, Jul 2, 11:45 AM EDT, 59 minutes before
MIZ008-015>036-041-042-030400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED. THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER MICHIGAN BY 500 PM. WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN MICHIGAN BY 1100 PM THIS EVENING. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SMITH
Special weather statement, Jul 2, 11:48 AM EDT, 56 minutes before
MIZ008-015>036-041-042-030400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED. THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER MICHIGAN BY 500 PM. WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN MICHIGAN BY 1100 PM THIS EVENING. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RJADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:25 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 50 min |
| Jul 2, 1:59 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 61 min |
| Jul 2, 2:13 PM EDT | Tornado Warning | APX | Emmet | 47 min |
| Jul 2, 2:53 PM EDT | Tornado Warning | APX | Crawford | 42 min |
| Jul 2, 3:07 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 63 min |
| Jul 2, 3:30 PM EDT | Tornado Warning | APX | Oscoda | 40 min |
| Jul 2, 3:41 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Ogemaw | 64 min |
| Jul 2, 4:01 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 64 min |
| Jul 2, 4:45 PM EDT | Tornado Warning | APX | Arenac | 35 min |
| Jul 2, 5:48 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.